A 36-yr old, ASA physical status I patient scheduled for hip arthroplasty under regional anesthesia received at the end of surgery an i.v. injection of approximately 200 mL of a 0.15% ropivacaine solution (300 mg = 4.6 mg/kg) in approximately 5 min. The bag prepared for postoperative epidural infusion was accidentally connected to a peripheral i.v. line. The patient developed grand mal convulsions, hypotension, and respiratory arrest. No arrhythmias were observed. Twenty minutes after the event, the arterial plasma concentration of ropivacaine was 3.10 microg/mL. Using a pharmacokinetic model, the peak plasma concentration at the time of the accidental administration was estimated at 17.04 microg/mL. The patient recovered uneventfully.
Implications: An accidental i.v. injection of approximately 300 mg of ropivacaine was followed by seizures without any arrhythmia. The patient recovered uneventfully.